Aa
A
A
Close
Avatar universal
Amoxicillin Causing Mood Swings???
I am currently 18 years old and have been taking amoxicillin for approximately two years as prescribed to me by my dermatologist to help treat my acne. It has done wonders for my skin but I have been feeling depressed and almost never happy. I researched a bit to find that many parents have issues with their toddlers and younger children having mood swings and depressive behaviors after taking the antibiotic but no anecdotes about older children. I took a week off from taking the pills and my skin suffered but I was almost constantly happy and always felt great. After I started taking the pills again my mood seemed to suffer once again. Could there be any correlation between my mood/mood swings and the amoxicillin + the amount of time that I have been taking it? Any advice/help/personal experiences are appreciated, thank you!!!
Cancel
2 Answers
Page 1 of 1
Avatar universal
I didn't know this was still allowed.  Are you in the US?  When I was young, they used antibiotics to treat acne.  Here's what happens:  even a short course of antibiotics not only kills off harmful bacteria, it also kills off beneficial bacteria.  Beneficial bacteria are not only an essential part of your immune system keeping you safe from things a whole lot more harmful to you that having a less than ideal appearance.  Taking them as long as you have can leave you with chronic yeast infections, chronic fatigue syndrome, drug-resistant bacteria causing any number of diseases, fibromyalgia, and, yes, mental problems.  Our beneficial organisms are partly responsible for our mental health and are one of the biggest current areas of research for helping people with anxiety and depression.  They help manufacture some of our B vitamins, essential for proper mood, and reduce the inflammation that many believe to be a large factor in mental health as well as Alzheimer's prevention.  Because of this, the CDC and FDA have both cracked down on doctors to stop prescribing antibiotics for things that don't kill us, such as most sinus infections, ear infections, and, of course, acne.  I don't know how old you are, but if you're young, this will pass in time.  You'll just stop getting acne some day.  Some people have certain conditions that make acne more likely, but there are ways to try and deal with it that doesn't involve antibiotics.  There are many plant medicines and amino acids that help some people, and of course keeping your skin clean and avoiding toxic chemicals such as petroleum based products that block your pores helps.  Diet can be completely healing.  There's no question antibiotics work for this in the short term, but by increasing long-term inflammation and reducing the effectiveness of your immune system you have to ask if the trade-off is worth it.  Maybe for you it is.  I wouldn't do it again knowing what we now know about antibiotics.  And yes, it can affect mental health adversely.  
Comment
Cancel
Comment
Avatar universal
Oh, sorry, you do say how old you are.  You will grow out of this -- almost all of us do.  It's no fun in the meantime, but you've got a lot of life ahead of you to endanger by taking antibiotics.  Getting sun helps, lots of things help.  Avoiding inflammatory foods help.  There are so many things to try short of taking drugs.  Peace.
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Hello,
On the extensive list of side effects for amoxicillin, anxiety is list. This may be causing mood swings. If you did a trial of not taking it for a week and felt noticeably better - I would talk to your doctor again and get off the stuff. The way you are feeling and your symptoms are the most important diagnostic tool.
Comment
Cancel
Comment
Avatar universal
No, you can't necessarily do a trial of not taking it.  I have recently seen some research suggesting the harm of quitting antibiotics before a recommended course is completed is not as harmful as once thought, but you need to check with your doctor before doing that.  Standard lore up to this recent research was that if you stopped an antibiotic before your prescription was finished, you ran the risk of creating more virulent bacteria.  I doubt that risk exists with long-term treatment of acne, but still, I'd talk to my doc first about it.  
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
2020005 tn?1476662562
Blank
KTowne commented on KeeLolo's status
Oct 19
Avatar universal
Blank
AnxiousNoMore I don't respond to inbox me... Comment
Oct 19
2020005 tn?1476662562
Blank
KTowne commented on Belle313's status
Oct 18
Top Mood Disorders Answerers
Depression Community Resources